Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 14, NWS Jackson, MS

February 15, 2003Jones County, Mississippi

NWS Jackson, MS issued this tornado warning at Feb 15, 2003, 6:10 PM CST for Jones County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 6:10 PM CST (00:10 UTC)
Expired
Feb 15, 2003, 6:40 PM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 3:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 160010
TORJAN
MSC067-160040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 640 PM CST

* AT 608 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABALE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF LAUREL...MOVING 
NORTHEAST AT 20 MPH.

AT 600 PM CST...JONES COUNTY CIVIL DEFENSE REPORTED A TORNADO JUST 
EAST OF THE PINE BELT AIRPORT. 

* THE TORNADO IS EXPECTED TO...
  BE NEAR SANDERSVILLE AT 630 PM CST

LAT...LON 3180 8916 3146 8915 3147 8894 3181 8895

$$

CRAVEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Feb 15, 2:00 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 15, 2:00 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST SAT FEB 15 2002

...FORECAST CHALLENGES...
MAIN FORECAST QUESTIONS ON THE SHORT TERM FOR THIS PACKAGE CONCERN
THE POTENTIAL FOR SOME HEAVY RAINFALL AND SEVERE POTENTIAL FOR TONIGHT WITH
THE SLOW SPEED OF THE DEPARTING SYSTEM. FOR SUNDAY IT WILL BE THE
LINGERING LIGHT RAIN IN THE MORNING WITH LITTLE TEMPERATURE RANGES
AFTER THE FRONTAL PASSAGE. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT IT
WILL BE MAINLY TEMPS. FOR THE LONG TERM IT WILL BE TO DETERMINE
THE CHANCES OF RAIN AS MOISTURE GRADUALLY INCREASES AHEAD OF A
SOUTHERN STREAM SYSTEM FOR FRIDAY AND SATURDAY. OTHERWISE IT WILL BE
MAINLY TEMPS FOR TUESDAY THROUGH THURSDAY.

...CURRENTLY...
SATELLITE IMAGERY SHOWS BAND OF STONG CONVECTION FROM SOUTH CENTRAL
LOUISIANA INTO SOUTHWEST MISSISSIPPI THIS AFTERNOON...GENERALLY
ALONG GOOD LOW LEVEL WARM ADVECTION AND 250 SPEED MAX. THIS WAS
ASSOCIATED WITH A BROAD UPPER TROUGH MOVING ACROSS THE CENTRAL AND
SOUTHERN PLAINS. THERE WERE SEVERAL STRONG SHORT WAVES APPROACHING
THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT WAS LOCATED FROM
ARKANSAS THROUGH LOUISIANA AND WAS APPROACHING THE DELTA REGION WITH
DEWPOINTS IN THE LOWER 60S AHEAD OF THE FRONT. PRECIPITABLE WATER
WAS RUNNING AT AROUND 1.5 INCHES.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
THE AVN/ETA WERE CONVERGING TOWARD THE UKMET SOLUTION IN THE UPPER LEVELS
THROUGH MONDAY NIGHT. FOR TONIGHT THE BROAD UPPER TROUGH WILL
APPROACH THE REGION...SENDING A COLD FRONT THROUGH. THE BEST
HELICITY/SHEAR WILL BE ALONG THE FRONTAL BOUNDARY. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DECREASE FROM THE WEST MAINLY AFTER
MIDNIGHT. WILL PUT A FEW POSSIBLY SEVERE OVER THE EAST/SOUTHEAST
EARLY THIS EVENING...WHERE INSTABILITY WILL BE A LITTLE BETTER WITH
VGP NEAR .2  AND EHI .3 TO .45 JUST AHEAD OF THE FRONTAL PASSAGE.
CHECKING JET STRUCTURE A WEAK LOW LEVEL JET WILL BE OVER THE
EAST/SOUTHEAST THIS EVENING...ALONG WITH A WEAK SPEED MAX. LAPSE
RATES WILL BE AROUND 6 DEGREES. ELSEWHERE A FEW OF THE STORMS COULD
BE STRONG ALONG AND JUST AHEAD OF THE FRONT...CAUSING SOME BRIEF
HIGH WIND GUSTS. SOME OF THE STRONGER STORMS COULD COME OUT OF THE
SOUTH AND PUSH ACROSS THE EAST AND SOUTHEAST EARLY THIS EVENING.
CHECKING THE HEAVY RAIN POTENTIAL PRECIPITABLE WATER WILL HOLD AT
AROUND 1.5 FOR TONIGHT WITH MANUAL PROGS GOING AT 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE FROM TRAINING. BELIEVE
A FLOOD WATCH WILL NOT BE NECESSARY AT THIS TIME...BUT WILL CONTINUE
TO MONITOR...TRAINING ACTIVITY TO THE SOUTH. REGIONAL CROSS
SECTIONS/TIME SERIES SHOWS STRONG OMEGA VALUES MAINLY BEFORE
MIDNIGHT. SO WILL KEEP RAINFALL HEAVY AT TIMES. ON SUNDAY THE RAINS
WILL TAPER OFF IN THE MORNING. THE COMBINATION OF THE UPPER TROUGH
PASSAGE AND THE 850 THERMAL TROUGH WILL KEEP CLOUDS AROUND WITH A
COOLER AIRMASS MOVING INTO THE REGION. FOR SUNDAY NIGHT INTO MONDAY
PER MESOETA MODEL SOUNDING...THERE MAY BE ENOUGH COOL AIR AND LOW
LEVEL MOISTURE TO SQUEEZE OUT SOME FREEZING DRIZZLE...BUT ITS TOO
EARLY TO SPECULATE AT THIS TIME. THE 850 THERMAL TROUGH...ACCORDING
TO THE ETA/GFS WILL DEPART THE REGION ON LATE MONDAY. SO WILL
DECREASE THE CLOUDS ON MONDAY NIGHT. AS THE UPPER TROUGH MOVES OUT A
FLAT SOUTHERN STREAM ZONAL PATTERN WILL REDEVELOP ACROSS THE LOWER
MISSISSIPPI VALLEY. WILL GO WITH A BLEND OF ETA/MAV TEMPS AND POPS.

LONG TERM...TUESDAY THROUGH SATURDAY...
THE GFS CONTINUED TO SHOW A PROGRESSIVE SOUTHERN STREAM PATTERN.
HIGH PRESSURE WILL BE PREVALENT ON TUESDAY THROUGH WEDNESDAY AHEAD
OF AN APPROACHING SYSTEM IN THE PLAINS. LOW LEVEL SOUTHERLY RETURN
WILL GRADUALLY INCREASE MEAN MOISTURE SOME FOR WEDNESDAY OVER THE
NORTH HALF...BUT NOT ENOUGH FOR ANY RAINFALL AS A WEAK PACIFIC FRONT
MOVES THROUGH THE AREA. FOR THURSDAY INTO FRIDAY A STRONG SHORTWAVE
WILL ENTER THE SOUTHERN PLAINS AND BRING INTO GOOD MEAN MOISTURE FOR
THURSDAY INTO FRIDAY...AS A STORM SYSTEM DEVELOPS IN THE REGION. THE
SYSTEM WILL BRING IN BREEZY CONDITIONS WITH SOME RAIN AND
THUNDERSTORMS FOR FRIDAY AS THE COLD FRONT MOVES THROUGH. THE UPPER
LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA ON
SATURDAY...BRINGING INTO SOME LIGHT POST FRONTAL RAIN FOR SATURDAY
MORNING BEFORE DEPARTING. BREEZY CONDITIONS WILL CONTINUE ON
SATURDAY. THE EUROPEAN/UK MODELS AND THE CANADIAN WERE GENERALLY
SIMILAR WITH THE UPPER FEATURES THROUGH EARLY THURSDAY...BUT
EUROPEAN/UK WAS A LITTLE LOWER IN MOVING THE PACIFIC FRONT ON EARLY
THURSDAY...WHILE THE CANADIAN HELD THE PACIFIC SYSTEM IN THE
PLAINS...THROUGH EARLY THURSDAY...AS A MORE POTENT SYSTEM
APPROACHES. THE NOGAPS WAS EVEN SLOWER WITH THE PROGRESSION OF THE
SURFACE AND UPPER PATTERN. SO WITH THIS IN MIND WILL PUT IN CHANCE
OF RAIN FOR LATE IN THE WEEK AND GO CLOSE TO MEX TEMPS.

PRELIM NUMBERS:
JAN 48/53/32/50/28 9200
MEI 52/57/32/48/27 9400

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Feb 15, 3:28 PM CST, 2 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY
DURING THE LATE AFTERNOON AND EVENING HOURS...FOR PORTIONS OF
SOUTH AND EAST MISSISSIPPI. THE RISK AREA IS GENERALLY ALONG AND
SOUTHEAST OF A BROOKHAVEN TO DEKALB MISSISSIPPI LINE. THE PRIMARY
RISK FROM ANY SEVERE STORMS WILL BE FOR DAMAGING WIND GUSTS TO 60
MPH...AND ISOLATED TORNADOES.

ABUNDANT GULF MOISTURE WILL COMBINE WITH AN APPROACHING FRONTAL
SYSTEM AND UPPER AIR DISTURBANCES TO PRODUCE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. THE AIRMASS OVER SOUTHEAST MISSISSIPPI
HAS HEATED SIGNIFICANTLY...CREATING AN UNSTABLE ENVIRONMENT FOR
THUNDERSTORMS TO DEVELOP. IN ADDITION...LOW LEVEL WIND FIELDS
HAVE INCREASED AND RESULTED IN A MORE FAVORABLE ENVIRONMENT FOR
WEAK TORNADOES.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL RESULT IN THE PONDING OF WATER ON
AREA ROADWAYS AND IN LOW-LYING AREAS THROUGH THIS EVENING...OVER
THE ENTIRE OUTLOOK AREA. ADDITIONAL RAINFALL OF UP TO TWO INCHES
MAY OCCUR OVER MUCH OF THE OUTLOOK AREA...WITH THE HEAVIEST
RAINFALL EXPECTED ALONG AND EAST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A STRONG LOW PRESSURE SYSTEM MAY DEVELOP OVER THE LOWER
MISSISSIPPI VALLEY REGION LATE THIS WEEK. IF THE SYSTEM
DEVELOPS...THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NECESSARY OVER EAST MISSISSIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 15, 3:46 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10E NATCHEZ               MS   FLOODING
02/15/03   ADAMS                          CAR HYDROPLANED OFF OF
                                          HIGHWAY 84. REPORTED BY
                                          ADAMS COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Feb 15, 4:20 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    6SW PUCKETT               MS   WIND DAMAGE
02/15/03   RANKIN                         NUMEROUS TREES DOWN ON
                                          THE BORDER OF RANKIN AND
                                          SIMPSON COUNTIES.
                                          REPORTED BY SIMPSON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Feb 15, 5:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    RALEIGH                   MS   60 MPH WIND GUST
02/15/03   SMITH                          REPORTED BY SMITH COUNTY
                                          SHERIFFS OFFICE.

0530 PM    6S DECATUR                MS   WIND DAMAGE
02/15/03   NEWTON                         NUMEROUS TREES AND
                                          POWERLINES DOWN. SHED
                                          FLIPPED OVER. REPORTED BY
                                          NEWTON COUNTY EMA.

0530 PM    4E HICKORY                MS   WIND DAMAGE
02/15/03   NEWTON                         A FEW TREES DOWN.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0532 PM    6SE PULASKI               MS   WIND DAMAGE
02/15/03   SCOTT                          LARGE LIMBS, NUMEROUS
                                          TREES, AND POWERLINES
                                          DOWN. TREE TOPS TWISTED
                                          OFF. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0545 PM    LAWRENCE                  MS   WIND DAMAGE
02/15/03   NEWTON                         A FEW TREES DOWN AND
                                          POWER OUTAGE. REPORTED BY
                                          AMATEUR RADIO OPERATOR.
Special weather statement, Feb 15, 6:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
603 PM CST SAT FEB 15 2003

MSZ030>033-037-038-044-050-055-056-063>065-072-073-160300-
ATTALA-CHOCTAW-CLAY-COVINGTON-JEFFERSON DAVIS-LAMAR-LAWRENCE-LEAKE-
LOWNDES-MARION-OKTIBBEHA-SCOTT-SIMPSON-SMITH-WINSTON-
603 PM CST SAT FEB 15 2003

TORNADO WATCH NUMBER 7 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES. ATTALA...CHOCTAW...CLAY...COVINGTON...JEFFERSON DAVIS...
LAMAR...LAWRENCE...LEAKE...LOWNDES...MARION...OKTIBBEHA...SCOTT...
SIMPSON...SMITH... AND WINSTON. THE SEVERE WEATHER HAS MOVED TO THE
EAST OF THE AREA.

MSZ039-045-046-051-052-057-058-066-074-160300-
CLARKE-FORREST-JASPER-JONES-KEMPER-LAUDERDALE-NESHOBA-NEWTON-NOXUBEE-
603 PM CST SAT FEB 15 2003

TORNADO WATCH NUMBER 7 REMAINS IN EFFECT UNTIL 9 PM...FOR THE
FOLLOWING COUNTIES. CLARKE...FORREST...JASPER...JONES...KEMPER...
LAUDERDALE...NESHOBA...NEWTON...NOXUBEE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:24 PM CSTTornado WarningJANClarke, Jasper36 min
Feb 15, 6:44 PM CSTTornado WarningJANLauderdale41 min
Feb 15, 7:07 PM CSTSevere Thunderstorm WarningJANForrest, Lamar43 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.